West Virginia, 2018

Flash Flood in West Virginia, June 10, 2018

June 10, 2018 · NWS PBZ · 1 event in 1 county or zone

A wavy and nearly stationary frontal boundary was in place near the Mason-Dixon Line. Morning clouds hindered destabilization somewhat, but afternoon clearing and the arrival of a mesoscale low allowed storms to blossom during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A wavy and nearly stationary frontal boundary was in place near the Mason-Dixon Line. Morning clouds hindered destabilization somewhat, but afternoon clearing and the arrival of a mesoscale low allowed storms to blossom during the afternoon and evening. Although a few wind damage reports were received, flash flooding was the main focus of this event. Brooke County was the only area affected from this event, with roadway flooding and a landslide reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 10, 4:21 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 10, 4:21 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
521 PM EDT Sun Jun 10 2018

.SYNOPSIS...
Rounds of showers and thunderstorms will continue into Monday
morning as disturbances interact with a wavy frontal boundary. A
brief break later Monday and Monday night may be followed by
more rain Tuesday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 5:15pm, bulk of showers and thunderstorms are across
eastern Ohio, and will be making progress into the northern WV
panhandle and western PA in the next hour or two. Although
severe weather and flooding will not be widespread, there is an
isolated threat of both, with both types of warnings having
already been issued across eastern Ohio. There should eventually
be a few hour lull before additional activity arrives from
Indiana. Previous discussion follows.

PoPs were maximized across the central and southern counties,
where best instability lies along with the wavy surface
boundary. Severe storm risk will be limited to a downburst or
two at most across the south into early evening, where best
midlevel dry air/DCAPE lies. Of more concern will be the
potential for heavy rainfall, given the high PWAT and deep warm
cloud depths promoting efficient rain processes. The lowest FFG
values lie across southwest PA near and north of I-70, with a
bit higher values westward into southeast Ohio. Isolated
flooding issues are certainly a possibility, and a short-fuse
Flash Flood Watch cannot be ruled out.

Precipitation coverage should slowly wane towards morning as
instability is lost and the MCV helps to force the front
southward, although outflow boundaries may keep some showers
and storms going in some areas.

Temperatures will remain near or just above seasonal levels for
the night.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The front should eventually be pushed south of the Mason-Dixon
line on Monday and remain there Monday night, although
uncertainty remains as to how far south it actually gets. Have
tailored PoPs to this thinking. Any heavy rain threat will be confined
to the far south, where enough instability may lie for
afternoon/evening thunderstorms.

The next shortwave approaches from the Ohio Valley on Tuesday
with another round of showers and thunderstorms. Isolated heavy
rain will continue to be a threat as PWAT surges again, and the
moist ground could once again promote isolated flooding
concerns.

Temperatures will be near or below normal Monday/Monday night
before warming a bit Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Precipitation will linger into Wednesday as a cold front
completes its passage, and is still expected to mostly end by
Wednesday night, with the pattern remaining dry through
Thursday. Uncertainty in how far south the boundary gets does
continue though, and a slight chance PoP was maintained in the
grids across the south.

A shortwave on Friday may bring some showers, but this system
should then push the front far enough south to provide a mostly
dry weekend for the region. Temperatures will warm above normal
during this period as well.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Ceilings will gradually improve this afternoon south of the
frontal boundary that is situated across the upper Ohio Valley
with ample mixing. Further north toward FKL and DUJ however,
VFR may not be experienced for long or at all. Most of the hi
res guidance indicates that showers and thunderstorms will fire
as a result of the remnant convection over OH/IN interacting
with the surface boundary this eve with a more organized area of
rain, associated with an approaching upper level shortwave,
passing tonight. As such, have adjusted the timing of thunder
and showers back a few hours. Anticipate brief low MVFR/IFR
restrictions in any stronger storms, with widespread IFR cigs
most likely returning areawide as the aforementioned disturbance
pushes the boundary southward once again.

Boundary should be in the vicinity of the Mason-Dixon line by
Monday morning. Think, similarly to this morning, IFR/low MVFR
restrictions will be slow to improve through midday.

Wind may gust south of the front where surface heating is
greatest this afternoon, but generally expect light surface flow
to continue.

OUTLOOK...
Another disturbance and cold front are slated to generate
showers and storms again on Tuesday and Wednesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 10, 1:56 AM EST, 17 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
256 AM EDT Sun Jun 10 2018

PAZ007>009-013>016-022-023-110700-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
256 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-110700-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
256 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Multiple rounds of showers and thunderstorms could lead to localized
flooding through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 10, 5:44 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
644 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FLASH FLOOD      1 E JEFFERSON HILLS     40.29N  79.92W
06/10/2018                   ALLEGHENY          PA   911 CALL CENTER

            ROADWAY FLOODING ALONG ROUTE 51 IN JEFFERSON HILLS

&&

EVENT NUMBER PBZ1803105

MF
Local storm report, Jun 10, 5:50 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      SALINEVILLE             40.62N  80.84W
06/10/2018                   COLUMBIANA         OH   911 CALL CENTER

            FLOODED ROADWAYS IN SALINEVILLE, OH

&&

EVENT NUMBER PBZ1803106

MF
Local storm report, Jun 10, 6:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FLASH FLOOD      1 E JEFFERSON           40.30N  79.92W
06/10/2018                   ALLEGHENY          PA   911 CALL CENTER

            1675 STATE ROUTE 51 FLOODED

0641 PM     FLASH FLOOD      1 SW WHITE OAK          40.33N  79.81W
06/10/2018                   ALLEGHENY          PA   911 CALL CENTER

            FLOODING AT LONG RUN RD AND COOL SPRINGS RD

0643 PM     FLASH FLOOD      WEST ELIZABETH          40.27N  79.90W
06/10/2018                   ALLEGHENY          PA   911 CALL CENTER

            FLOODING AT 6TH ST AND BURNETTE ST

0713 PM     FLASH FLOOD      1 SE CARRICK            40.39N  79.98W
06/10/2018                   ALLEGHENY          PA   911 CALL CENTER

            OCCUPIED VEHICLE STUCK IN WATER

0715 PM     FLASH FLOOD      GRATZTOWN               40.23N  79.78W
06/10/2018                   WESTMORELAND       PA   911 CALL CENTER

            ROADWAY FLOODING AT 258 SUTERSVILLE RD

&&

EVENT NUMBER PBZ1803107
EVENT NUMBER PBZ1803108
EVENT NUMBER PBZ1803109
EVENT NUMBER PBZ1803110
EVENT NUMBER PBZ1803111

TGREEN
Local storm report, Jun 10, 6:59 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
759 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      TROTTER                 40.01N  79.63W
06/10/2018                   FAYETTE            PA   911 CALL CENTER

            FLOODING ON ROADWAYS IN DUNBAR TOWNSHIP

&&

EVENT NUMBER PBZ1803112

MF
Local storm report, Jun 10, 7:03 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
803 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     FLASH FLOOD      1 W CROOKHAM            40.21N  80.01W
06/10/2018                   WASHINGTON         PA   911 CALL CENTER

            WATER RESCUE AT MINGO CREEK RD AND LITTLE MINGO RD

0730 PM     FLASH FLOOD      ELWOOD PARK             40.16N  80.27W
06/10/2018                   WASHINGTON         PA   911 CALL CENTER

            PERSON STUCK IN VEHICLE AT W CHESTNUT ST AND FRANKLIN
            FARMS RD

0739 PM     FLASH FLOOD      SUTERSVILLE             40.24N  79.81W
06/10/2018                   WESTMORELAND       PA   911 CALL CENTER

            RESIDENTIAL FLOODING ON 1ST AVE

0739 PM     FLASH FLOOD      HACKETT                 40.25N  80.02W
06/10/2018                   WASHINGTON         PA   911 CALL CENTER

            VEHICLE STUCK AT AIRPORT RD AND RANKINTOWN RD

&&

EVENT NUMBER PBZ1803113
EVENT NUMBER PBZ1803114
EVENT NUMBER PBZ1803115
EVENT NUMBER PBZ1803116

TGREEN
Local storm report, Jun 10, 7:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     FLASH FLOOD      1 ENE OVERBROOK         40.39N  79.98W
06/10/2018                   ALLEGHENY          PA   911 CALL CENTER

            BECKS RUN RD CLOSED BETWEEN BRONSVILLE RD AND RAVEN ST

0746 PM     FLASH FLOOD      LOWBER                  40.25N  79.77W
06/10/2018                   WESTMORELAND       PA   911 CALL CENTER

            FLOODING AT LILY ST AND DAISY ST AND 184 LOWBER RD

0748 PM     FLASH FLOOD      1 E BELLEVUE            40.16N  80.24W
06/10/2018                   WASHINGTON         PA   911 CALL CENTER

            STATE ROUTE 18 CLOSED AT S MAIN ST

0809 PM     FLASH FLOOD      LINHART                 40.42N  79.81W
06/10/2018                   ALLEGHENY          PA   911 CALL CENTER

            FLOODING AT THOMPSON RUN RD AND LARIMER AVE

0810 PM     FLASH FLOOD      DRAVOSBURG              40.35N  79.90W
06/10/2018                   ALLEGHENY          PA   911 CALL CENTER

            FLOODING AT SANDY LAKE ALONG MACARTHUR DR

&&

EVENT NUMBER PBZ1803117
EVENT NUMBER PBZ1803118
EVENT NUMBER PBZ1803119
EVENT NUMBER PBZ1803120
EVENT NUMBER PBZ1803121

TGREEN

The radar

The Pittsburgh radar (KPBZ), 46 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Brooke

When
June 10, 7:15 PM EST to 9:00 PM EST
Where
Brooke County, 0.87 mi NE of Bowman to 0.74 mi NE of Bowman
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.260, -80.620

A trained NWS spotter has reported a flooded roadways near Route 67 and a landslide along Route 2 (south of Wellsburg).

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768079.